Banach Spaces with Weak Sequentially Compact Dual Balls

  • Joseph Diestel
Part of the Graduate Texts in Mathematics book series (GTM, volume 92)

Abstract

Alaoglu’s theorem ensures that every bounded sequence (x n * ) in X* has a weak* convergent subnet. When can one actually extract a weak* convergent subsequence? As yet, no one knows. In this chapter a few of the most attractive conditions assuring the existence of such subsequences are discussed.

Keywords

Assure Hull 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Amir, D. and Lindenstrauss, J. 1968. The structure of weakly compact sets in Banach spaces. Ann. Math., 88, 35 – 46.MathSciNetMATHCrossRefGoogle Scholar
  2. Davis, W. J., Figiel, T., Johnson, W. B., and Pelczynski, A. 1974. Factoring weakly compact operators. J. Funct. Anal., 17, 311 – 327.MathSciNetMATHCrossRefGoogle Scholar
  3. Gelfand, I. M. 1938. Abstrakte Funktionen und lineare Operatoren. Mat. Sbornick, 46, 235 – 286.Google Scholar
  4. Hagler, J. and Johnson, W. B. 1977. On Banach spaces whose dual balls are not weak* sequentially compact. Israel J. Math., 28, 325 – 330.MathSciNetMATHCrossRefGoogle Scholar
  5. Hagler, J. and Odell, E. 1978. A Banach space not containing lx whose dual ball is not weak* sequentially compact. Illinois J. Math., 22, 290 – 294.MathSciNetMATHGoogle Scholar
  6. Hagler, J. and Sullivan, F. 1980. Smoothness and weak* sequential compactness. Proc. Amer. Math. Soc., 78, 497 – 503.MathSciNetMATHGoogle Scholar
  7. Larman, D. G. and Phelps, R. R. 1979. Gateaux differentiability of convex functions on Banach spaces. J. London Math. Soc., 20(2), 115 – 127.MathSciNetMATHCrossRefGoogle Scholar
  8. Leach, E. B. and Whitfield, J. H. M. 1972. Differentiate functions and rough norms on Banach spaces. Proc. Amer. Math. Soc., 33, 120 – 126.MathSciNetMATHCrossRefGoogle Scholar
  9. Lindenstrauss, J. 1972. Weakly compact sets—their topological properties and the Banach spaces they generate. In Proceedings of Symposium on Infinite Dimensional Topology. Ann. Math. Studies, 69, 235–293 [MR 49 No. 11514].Google Scholar
  10. McWilliams, R. D. 1968. On the w*-sequential closure of a Banach space in its second dual. Duke Math. J., 35, 369 – 373.MathSciNetMATHCrossRefGoogle Scholar
  11. Namioka, I. and Phelps, R. R. 1975. Banach spaces which are Asplund spaces. Duke Math. J., 42, 735 – 750.MathSciNetMATHCrossRefGoogle Scholar
  12. Stegall, C. 1981. The Radon-Nikodym property in conjugate Banach spaces, II. Trans. Amer. Math. Soc., 264, 507 – 519.MathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag New York, Inc. 1984

Authors and Affiliations

  • Joseph Diestel
    • 1
  1. 1.Department of Math SciencesKent State UniversityKentUSA

Personalised recommendations